Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 78, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2003, 2:39 PM MDT for Wallace County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 2:39 PM MDT (20:39 UTC)
- Expired
- May 24, 2003, 3:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wallace County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 823 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 242039 SVRGLD KSC199-242145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 239 PM MDT SAT MAY 24 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALLACE COUNTY IN WEST CENTRAL KANSAS * UNTIL 345 PM MDT * AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF SHARON SPRINGS...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHARON SPRINGS AT 305 PM MDT WALLACE AT 325 PM MDT ANOTHER LOCATION IN THIS WARNING IS...WESKAN. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SATURDAY EVENING FOR EAST CENTRAL COLORADO. LAT...LON 3908 10203 3872 10203 3873 10150 3908 10151 RJC $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:50 PM MDT, 49 minutes earlier.
Area forecast discussion, May 24, 1:50 PM MDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 150 PM MDT SAT MAY 24 2003 FORECAST CONCERNS ARE CHANCES OF SEVERE STORMS TONIGHT AND EXTENT OF WARMUP MID WEEK. TONIGHT...ONGOING STRONG TO SEVERE THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH EARLY TONIGHT ALONG AND SOUTH OF A LINE FROM ROUGHLY KIT CARSON COUNTY COLORADO SOUTHEAST TO GOVE COUNTY KANSAS. THIS INSTABILITY AXIS REMAINS IN PLACE OVERNIGHT. WILL HAVE HIGHEST POPS IN THIS AREA ACCORDINGLY. TO THE NORTH AND EAST OF THIS AREA SUBSIDENCE AND MORE STABLE AIR WILL EXIST. ETA BOUNDARY LAYER HUMIDITY QUITE A BIT LOWER THAN PREVIOUS MORNINGS SO EXTENT OF FOG LOOKS TO BE LESS THAN PREVIOUS DAYS. HOWEVER...WITH EAST TO SOUTHEAST WINDS AND UPPER PATTERN REMAINING UNCHANGED WILL INCLUDE SOME FOG... PRIMARILY FROM YUMA COUNTY COLORADO TO GOVE COUNTY KANSAS. SUNDAY...DESPITE MOISTURE AND WEAK INSTABILITY AXIS FROM YUMA COUNTY COLORADO TO GOVE COUNTY KANSAS 700-500 LAPSE RATES BELOW 6 C/KM AND TOTAL-TOTALS BELOW 50 SUGGEST THAT ANY THUNDERSTORM ACTIVITY WILL NOT BE SEVERE FROM CURRENT RESEARCH. HIGH TEMPS A BIT COOLER WITH READINGS AROUND 70 PLUS OR MINUS A FEW. MONDAY...DESPITE SOME MODEST MOISTURE IN THE 700 THETA-E/DEWPOINT FORECAST 850 MOISTURE DRIES OUT AND MID LEVEL LAPSE RATES/TOTAL- TOTALS STABILIZE BELOW SEVERE THUNDERSTORM CRITERIA. WILL GO AHEAD AND KEEP DRY FORECAST IN TACT. TEMPS CONTINUE TO COOL A BIT WITH READINGS IN THE 65 TO 70 DEGREE RANGE. TUESDAY...UPPER HEIGHTS BEGIN TO BUILD OVER THE AREA FROM THE WEST AS UPPER LOW TO OUR EAST BEGINS TO PUSH AWAY FROM THE AREA. 850 TEMPS WARM WITH READINGS IN THE 75 TO 80 DEGREE RANGE. EXTENDED FORECAST (WEDNESDAY-SATURDAY)...UPPER LEVEL RIDGING BUILDS THROUGH THURSDAY BEFORE PACIFIC COAST ENERGY COMES ASHORE... FLATTENING THE RIDGE FRIDAY AND SATURDAY. THIS SYNOPTIC SCALE ANALYSIS IS SHARED BY THE MAJORITY OF THE LONG RANGE MODELS BOTH CURRENT AND PREVIOUS RUNS. ENSEMBLE MOS MEMBERS IN GOOD AGREEMENT ON MIN TEMPS AND LATEST GFS 850 TEMPS MORE IN LINE WITH UPPER FLOW AND HEIGHTS COMPARED TO YESTERDAYS RUN...ESPECIALLY FOR THE LATER PERIODS. AS FAR AS PRECIP CHANCES...DESPITE FAVORABLE MOISTURE AND INSTABILITY ON WEDNESDAY MID LEVEL LAPSE RATES BELOW 6 C/KM...NOT SUPPORTIVE OF SEVERE THUNDERSTORM ACTIVITY FROM ONGOING RESEARCH. HOWEVER...WILL INCLUDE SOME SMALL POPS FOR SHOWERS AND THUNDERSTORMS WITH FRONTAL PASSAGE. FOR THURSDAY... MOISTURE/INSTABILITY AXIS SHIFTS TO OUR WEST. FRIDAY SUGGESTS SOME PRECIP AS FRONT MOVES THROUGH UNDER TRANSITIONING UPPER FLOW. WILL GO WITH LOW CHANCE POPS GIVEN WARM 700 TEMPS. SATURDAY FEATURES RETURN FLOW WITH BEST INSTABILITY (TOTAL-TOTALS) MAINLY TO OUR WEST. LAPSE RATES MARGINAL AT BEST SO WILL GO DRY AT THIS TIME. TEMPS WEDNESDAY WARM INTO THE LOWER 80S WITH LOWER 90S THURSDAY BEFORE COOLING BACK INTO THE 80S FRIDAY AND SATURDAY. .GLD...NONE. DDT
Hazardous weather outlook, May 24, 1:21 PM MDT, 1 hour 18 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 121 PM MDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THROUGH THE EARLY EVENING HOURS...SCATTERED THUNDERSTORMS WILL CONTINUE SOUTHWEST OF A LINE FROM YUMA COLORADO TO GOVE KANSAS. A FEW OF THESE THUNDERSTORMS WILL BE SEVERE WITH THE PRIMARY THREAT BEING HAIL UP TO QUARTER SIZE IN DIAMETER. LOCALLY HEAVY RAINFALL UP TO TWO INCHES WILL OCCUR WITH SOME STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY EVENING. SR
In the hours before
Local storm report, May 24, 1:45 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT SAT MAY 24 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0143 PM 14 S GOVE KS .75 INCH HAIL
05/24/03 GOVE REPORTED BY PUBLIC.Special weather statement, May 24, 2:09 PM MDT, 30 minutes before
COZ091-092-KSZ013-027-041-250200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 209 PM MDT SAT MAY 24 2003 ...SEVERE THUNDERSTORM WATCH #426 IN EFFECT UNTIL 8 PM MDT... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF THE TRI-STATE AREA. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: IN EASTERN COLORADO...KIT CARSON AND CHEYENNE IN KANSAS...SHERMAN...WALLACE...AND GREELEY HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 75 STATUTE MILES EAST AND WEST OF A LINE FROM 30 MILES NORTHEAST OF LIMON COLORADO TO 75 MILES EAST OF RATON NEW MEXICO. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. DDT
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:29 AM MDT | Severe Thunderstorm Warning | GLD | Wichita | 61 min |
| May 24, 12:55 AM MDT | Severe Thunderstorm Warning | GLD | Logan | 65 min |
| May 24, 1:34 AM MDT | Severe Thunderstorm Warning | GLD | Gove | 56 min |
| May 24, 2:00 AM MDT | Severe Thunderstorm Warning | GLD | Logan | 30 min |
| May 24, 12:25 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 65 min |
| May 24, 12:34 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 56 min |
| May 24, 1:31 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 59 min |
| May 24, 2:38 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.